Missouri, 2003

Damaging Wind in Missouri, April 16, 2003

April 16, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 3:00 PM CST, 6 hours earlier.

Area forecast discussion, Apr 16, 3:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT WED APR 16 2003

IN THE NEXT 12-18 HOURS...MAIN CONCERNS WILL BE
TIMING/INTENSITY/COVERAGE OF THUNDERSTORMS IN VICINITY OF COMPACT
LOW PRESSURE SYSTEM CURRENTLY OVER ERN KS/WRN MO AT 20Z.

IN CONSIDERATION OF SPCS RECENT DISCUSSIONS REGARDING DAMAGING WIND
POTENTIAL WITH THUNDERSTORMS TONIGHT...I DECIDED TO INCLUDE A
MENTION OF DAMAGING WINDS IN THE FIRST PERIOD OF THE FORECAST.

UPPER LOW WILL BE MOVING OVER THE EASTERN PART OF THE PAH FORECAST
AREA BETWEEN 12-21Z THURSDAY...SO INTRODUCED THUNDER ON THURSDAY.
THE 850/700-500 MB LAPSE RATES ARE ABOVE 6.5C/KM OVER SRN IL/SWRN
IN/PENNYRILE REGION OF WRN KENTUCKY THROUGH 18Z THU. I WOULD NOT BE
SURPRISED IF A FEW THUNDERSTORMS PRODUCE SMALL HAIL EARLY
THURSAY...ESPECIALLY IF THERE ARE GOOD BREAKS IN CLOUD COVER FOR LOW
LEVEL INSOLATION.

ANOTHER PROBLEM WILL BE THE ACTUAL ORIENTATION OF THE SURFACE WINDS
AROUND THE STACKED LOW ON THURSDAY. THESE WINDS MAY REQUIRE
ADJUSTMENT/REFINEMENT WITH THE EVENING/MIDNIGHT WORK CREWS.

IN COORDINATION WITH WFO SGF...DECIDED TO BUMP UP MAXES ON
FRIDAY...DURING MAX HEATING IN APRIL SUN. PRETTY WELL KEPT PCPN
TIMING THE SAME FOR FRIDAY NIGHT THROUGH SUNDAY...MAKING ONLY MINOR
CHANGES TO PCPN AMOUNTS AND POPS. INTRODUCED THE NEXT CHANCE OF PCPN
FOR LATE WEDNESDAY NIGHT INTO THURSDAY.

.PAH...NONE.

SMITH
Hazardous weather outlook, Apr 16, 8:48 PM CST, 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS ALL THE
REGION OVERNIGHT TONIGHT. DISTINCT LINES OF THUNDERSTORMS HAVE
ALREADY DEVELOPED ACROSS PARTS OF THE REGION...AND THIS TREND IS
EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS THURSDAY. DAMAGING
WIND GUSTS AND HAIL WILL BE THE MOST PROBABLE FORM OF SEVERE WEATHER
FROM THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AND SUNDAY...AS
ANOTHER STORM SYSTEM MOVES THROUGH THE REGION. SEVERE WEATHER WILL
ALSO BE POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE OVERNIGHT HOURS TONIGHT.

MEFFERT

The radar

The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stoddard

When
April 16, 9:00 PM CST
Where
Stoddard County, 6 mi ENE of Bernie
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NWS STORM SURVEY
Coordinates
36.717, -89.867

A thunderstorm wind gust blew down a machine shed on a farm off County Road 766. Based on a National Weather Service damage survey, peak winds of 65 to 70 MPH destroyed the 50 by 45 foot structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349547.